Tennessee, 2020

Damaging Winds in Tennessee, May 25, 2020

May 25, 2020 · NWS MRX · 2 events in 2 counties and zones

A few severe thunderstorms formed in the afternoon instability across the Lakeway Area of northeast Tennessee producing some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms formed in the afternoon instability across the Lakeway Area of northeast Tennessee producing some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 25, 12:25 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 25, 12:25 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
125 PM EDT Mon May 25 2020

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Current forecast for the remainder of today and previous
discussion still look reasonable overall. Biggest changes with
this update will be to adjust PoPs/Wx to slow the onset of
convection and also adjust sky cover to allow for a bit more sun
especially early on. Will also raise most max temps slightly
given slower onset of precip and additional insolation.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered convection will be around again this afternoon, but
again due to rather low probability at any given site and
timing/placement uncertainties will keep the mention of thunder to
just VCTS for now. Other concern is possible fog development
tonight. TRI looks like the best candidate for fog but
probability of occurrence looks to low to include other than a
brief tempo of MVFR level vsby toward sunrise. Otherwise, VFR
condtions forecast all sites for the period. Winds will generally
be light.

LW

&&

.PREV DISCUSSION...
/ISSUED 259 AM EDT Mon May 25 2020/
SHORT TERM (Today and Tonight)...

Another mild start to the day. Temperatures as of 2 AM are still in
the mid 60s to low 70s for most locations with dewpoints in the low
to mid 60s. Overall, only expect temperatures to drop another degree
or two before sunrise. Starting to see some fog development in a few
locations. Most of the rainfall that occurred yesterday fell north
of I-40 and expect this is where the best chances for fog will be.
Expect there could be some patchy dense fog, so use extra caution
while traveling this morning. Any fog should lift by 10 AM.

An amplified upper level pattern across the CONUS today. A ridge is
located to the east stretching northwards from the Caribbean into the
Great Lakes. A deep trough is present to the west across the Rocky
Mountains into the Great Plains. The upper level ridge to the east
will be the main upper level influence to the weather pattern across
the southern Appalchians throughout the short-term forecast period.
Heights at 500 mb will be in the 584-586 dm range throughout much of
the period. In the low-levels, winds will have more of a
southeasterly flow today. Therefore, expect there will be some
upslope flow across the highest peaks along the TN/NC line. The
atmosphere will be moist with PW values in the 1.4-1.6 inch range.
Upper level flow will generally be anticyclonic with a real lack of
any synoptic lift. Therefore, expect showers/storms will initate
over the higher terrain late this morning and into the early
afternoon. The steering flow aloft is weak but should slowly drift
these showers/storms into the valley late this afternoon into the
early evening hours. The atmosphere will continue to be in a summer
time pattern with modest CAPE values and very weak shear. Overall,
can not rule out a strong to marginally severe storm in any of these
situations but most storms should remain well below severe limits.
Any ongoing convection will begin to dissipate near sunset with the
loss of daytime heating. Some weak mid-level heights falls will
occur late tonight ahead of a shortwave trough that is moving
northwards out of the Gulf of Mexico. However, any impacts from this
system will be just beyond the end of the short-term forecast
period. Overnight lows will once again be mild in the low to mid 60s
with patchy fog possible again.

MA

LONG TERM (Tuesday through Sunday)...

Key Messages:

1. Slightly cooler Tuesday/Wednesday but still humid with scattered
afternoon/evening storms. Higher rain coverage Tuesday.

2. Higher heat returns Thursday/Friday with widespread
afternoon/evening storms producing locally heavy rain.

3. Low confidence next weekend as signals differ between continued
heat and afternoon storms vs. a possible cooler/drier pattern.

Discussion:

Tuesday through Wednesday...A deep mid/upper trough moving into the
Plains will transition to a closed low that will meander around the
Ark-La-Tx during this time while downstream mid/upper ridging holds
firm over the eastern CONUS, with the center of the 588 DAM H5 ridge
shifting NE into the Mid Atlantic coast. The TN valley and southern
Appalachians residing between these features will continue to see
deep southerly flow of warm and humid air with a lack of synoptic
forcing and dynamics keeping precip limited to daily diurnal
convection. As is usually the case, this convection will peak in the
afternoons and evenings first initiating in the higher terrain then
gradually moving into some lower elevations depending on outflow
interactions. Have PoPs highest each afternoon/evening diminishing
to slight chance to chance at night. Convective coverage will be
notably higher Tuesday afternoon (likely PoPs) as a weakness in the
western periphery of the ridge allows a weak shortwave to move N
into the southern Appalachians from FL. As this feature slowly lifts
out of the region Wednesday and becomes less defined, most areas
will go back to high chance PoPs in the afternoon, but likely PoPs
will continue in the mountains. Highs will be a bit cooler in the
low 80's Tuesday and Wednesday due to increased clouds.

Wednesday night through Friday...The cut off low will continue to
meander around the Ark-La-Tx through Thursday but will begin to open
and get picked up by a northern stream trough that is still on track
to dive into the Great Lakes region Thursday night and Friday. This
will slowly begin breaking down the strong eastern CONUS ridge
allowing a cold front to press into the OH valley. Enhanced SW flow
ahead of this system Thursday through Friday will spike highs into
the mid 80's again with PWATs increasing to 1.7 to 2.0 inches which
is 97.5 to 99th percentile. The aforementioned synoptic forcing will
still be well to the N and W during this time, but this anomalous
moisture combined with instability will aid in greater diurnal
convective development Thursday and Friday afternoons/evenings
capable of producing locally heavy rain in slow moving cells. Have
high chance to likely PoPs Thursday afternoon and likely to
categorical Friday afternoon. WPC total QPF is only 0.25 to 0.50
inches during this time, but due to the convective nature of the
rain, localized areas could see much higher amounts.

Friday night through Sunday...The cold front will continue to slowly
move S through the OH valley reaching at least KY during this time
as deep mid/upper troughing develops over the Great Lakes and NE
U.S. Confidence is still low on whether this front can make it
through and bring cooler and drier air into the region with the
deterministic GFS continuing to stall the front over far NE TN and
SW VA while the deterministic ECMWF is deeper with the trough and
pushes the cold front through our entire CWA Saturday night and
Sunday. Among the ensembles, the ECMWF ensemble mean is also the
most aggressive with a deeper trough and brings the front through
Saturday night and Sunday while the GEFS and CMC ensemble means
stall it just N all weekend. No matter which solution verifies,
widespread afternoon/evening convection will develop again ahead
of the boundary Saturday, so kept likely PoPs. Trimmed PoPs to
chance areawide Sunday until the details can be resolved. Temps
will gradually lower next weekend, but will stay at seasonable
levels for the end of May.

RG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  82  65  81  67 /  20  50  30  40  20
Knoxville McGhee Tyson Airport, TN  66  82  65  79  65 /  20  60  30  40  20
Oak Ridge, TN                       65  83  65  81  65 /  20  60  30  40  20
Tri Cities Airport, TN              62  80  61  77  62 /  20  50  20  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 25, 2:46 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
346 AM EDT Mon May 25 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260800-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
346 AM EDT Mon May 25 2020 /246 AM CDT Mon May 25 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The Knoxville radar (KMRX), 3 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamblen

When
May 25, 2:20 PM EST
Where
Hamblen County, 3.42 mi WSW of Alpha
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.170, -83.440

A few trees were reported down.

Thunderstorm Wind, Grainger

When
May 25, 2:46 PM EST
Where
Grainger County, 1.31 mi ESE of Cherokee
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.190, -83.480

Several trees were reported down along Lakeshore Drive along with some shingle damage to a few homes in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888471, 888472.